Heavy Snow, Perry
- When
- December 1, 12:00 AM EST to 12:00 PM EST
- Where
- Perry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
On the first day of meteorological winter, a deepening low pressure system passed over southeast Ohio and tracked up the Appalachians. Rain from the previous evening switched over to snow by the early morning hours on the first as temperatures dropped below freezing.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
On the first day of meteorological winter, a deepening low pressure system passed over southeast Ohio and tracked up the Appalachians. Rain from the previous evening switched over to snow by the early morning hours on the first as temperatures dropped below freezing. Snowfall amounts ranged from 2 to 4 inches across southeast Ohio, which mostly fell during the predawn hours. This lead to some slick spots on the roadways during the morning commute.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 30, 8:58 PM EST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
858 PM EST Mon Nov 30 2020
.SYNOPSIS...
Accumulating snow overnight into Tuesday as low pressure pulls
out into the Hudson Valley. High pressure for Wednesday and
Thursday. Next system arrives to end the work week.
&&
.NEAR TERM /UNTIL 8 AM TUESDAY MORNING/...
As of 855 PM Monday...
Getting reports of snow starting to cover the grass in some
areas. Current forecast on track, so only minor tweaks this
evening.
As of 700 PM Monday...
Updated the forecast to speed up the transition to snow this
evening based on current observations.
As of 135 PM Monday...
Models are in excellent agreement in bringing a northern stream wind
mix/upper trough into phase with a stronger southern stream wave
(that brought us rainfall last night and this morning)
over the Lower Ohio Valley this afternoon. This will yield a
closed and deepening upper low developing over West Virgina and
tracking up the Appalachian spine this evening, turning surface
winds around to the northwest/west allowing infiltration of lake
influenced moist and cold air air. As temperatures come down toward
the lower to middle 30s late this afternoon and evening, should see
rain switching to a rain/snow mix, then eventually all snow during
the overnight. Snow showers likely continue through most of the day
Tuesday, especially across our northern Lowland counties and
northeastern mountains until winds off the Upper Great Lakes begin
turning more westerly in the afternoon. Overall, snowfall amounts
are little changed from the last few forecast packages with 1 to 2"
across NE KY and SW WV, 2 to 4" across the remainder of the lower
elevations, and 4 to 9" across the northeastern mountains through
Tuesday evening. Should see minimal impacts for the afternoon
commute with roads mainly just wet with any accumulations confined
to grassy surfaces, but the morning commute Tuesday could be a
little messy with snow and/or slush covered roads with temperatures
just below the freezing mark. Did undercut central guidance
temperatures a bit based on observed trends this afternoon.
Aside from the snow chances, Tuesday will feel rather miserable for
anyone outdoors. Gusty and cold west wind combined with
temperatures struggling to reach the freezing mark for the lowlands
(remaining in the teens in the highest mountains) will result in
wind chill values in the teens for much of the day.
&&
.SHORT TERM /8 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 225 PM Monday...
Low pressure tracks away from our region Tuesday night. The
atmosphere will be drying out ending the snow shower activity by
evening for the Tri-State region and southern Coalfields,
although some flurries may linger for a while. However, model
time/heights and cross sections show plenty of low level
moisture extending into the dendritic growth zone over our
northern and northeastern counties and snow showers will linger
through most of the night with some light additional
accumulations likely. This should end quickly though Wednesday
morning with high pressure building into the region. Brief
clearing takes place Wednesday into Wednesday night before
clouds increase again on Thursday.
Temperatures will remain chilly with highs on Wednesday in the
30s and 40s, and only warming a few degrees for Thursday.
Wednesday night will likely be the coldest night of the season
so far for most locations with overnight lows ranging from the
upper teens to the mid 20s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 225 PM Monday...
Lots of uncertainty continues in the long term as models
struggle with how to handle an evolving closed low over the
central CONUS. The model blend smears out chance PoPs for most
of the long term period, and that's a good guess for right now.
There will likely be dry periods, it's just hard to tell which
day or night will be dry at this time. Temperatures will remain
below normal and in the range to where precipitation could be
rain or snow. At this time it does appear that any precipitation
that does fall would be light.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 630 PM Monday...
Rain has already changed to snow across southeast Ohio,
northeastern Kentucky, southwestern Virginia, and southern and
western West Virginia. In northeastern West Virginia, expect the
transition to snow this evening. Low MVFR to IFR conditions are
expected overnight as snow and low ceilings continue. Lowest
restrictions will be in the mountains and along the western
upslope areas.
Conditions on Tuesday will improved from the south and west as
snow ends in those areas.
Gusty winds from the northwest can be expected tonight and
Tuesday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Visibilities and ceilings will be highly
variable with the intensity of the snow.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY M M M M H H H H H H H H
HTS CONSISTENCY M M M M H H H H M L H H
BKW CONSISTENCY M M M M M H H H H H H H
EKN CONSISTENCY M M M M M M M H H H H H
PKB CONSISTENCY H M M M H H H H H H H H
CKB CONSISTENCY M M M M M M M H H H H H
AFTER 00Z WEDNESDAY...
No widespread IFR conditions expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 7 PM EST Tuesday for WVZ005>011-
013>020-024>034-039-040-515>522-524-525.
Winter Storm Warning until 7 PM EST Tuesday for WVZ523-526.
OH...Winter Weather Advisory until noon EST Tuesday for OHZ066-067-
075-076-083>087.
KY...Winter Weather Advisory until 7 AM EST Tuesday for KYZ101>103-
105.
VA...Winter Weather Advisory until noon EST Tuesday for VAZ003-004.
&&
SYNOPSIS...ABE/JP
NEAR TERM...RPY/JP
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...RPYHazardous Weather Outlook National Weather Service Charleston WV 445 AM EST Mon Nov 30 2020 WVZ005>011-013>020-024>032-039-040-515-517-519-521-525-010945- Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Raleigh-Northwest Fayette-Northwest Nicholas- Northwest Webster-Northwest Randolph- 445 AM EST Mon Nov 30 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-076-083>087-VAZ003-004-010945- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Dickenson-Buchanan- 445 AM EST Mon Nov 30 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EST TUESDAY... This Hazardous Weather Outlook is for southeast Ohio and southwest Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ033-034-516-518-520-522-524-010945- McDowell-Wyoming-Southeast Raleigh-Southeast Fayette- Southeast Nicholas-Southeast Webster-Southeast Pocahontas- 445 AM EST Mon Nov 30 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ523-526-010945- Northwest Pocahontas-Southeast Randolph- 445 AM EST Mon Nov 30 2020 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-010945- Greenup-Carter-Boyd-Lawrence KY- 445 AM EST Mon Nov 30 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST TUESDAY... This Hazardous Weather Outlook is for northeast Kentucky. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
912 PM EST MON NOV 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM SNOW 2 W MCARTHUR 39.25N 82.52W
11/30/2020 M1.2 INCH VINTON OH TRAINED SPOTTER
WET SNOW ACCUMULATING ON GRASSY SURFACES
&&
EVENT NUMBER RLX2001229
MEKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1008 PM EST MON NOV 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM SNOW 1 SW HANNA 39.16N 81.41W
11/30/2020 M3.0 INCH WOOD WV COCORAHS
&&
EVENT NUMBER RLX2001230
MEKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1032 PM EST MON NOV 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM SNOW CROOKSVILLE 39.77N 82.09W
11/30/2020 M1.5 INCH PERRY OH BROADCAST MEDIA
&&
EVENT NUMBER RLX2001231
MEKThe national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932328, 932329, 932330.